Drug-Induced Diarrhoea: A Far From Rare Adverse Event

In This Article

Prevention the Ideal

Before a drug which is likely to cause diarrhoea is prescribed, patients should be asked whether they have already experienced any intolerance or allergy to certain drugs, and especially drug-induced diarrhoea.[1] If digestive intolerance with a particular drug is reported, an alternative drug should be prescribed.

Dosage and duration of treatment with any drug should be adapted to the age of the patient and to hepatic and renal function.[1] Certain types of diarrhoea can be minimised by taking the drug during meals or progressively increasing the dosage. NSAIDs should be used with caution in patients with inflammatory bowel disease and only after due consideration of their possible harmful effects.[5]

Once the need for treatment with an antibacterial has been established, care should be taken to select an agent whose spectrum of activity is appropriate for the suspected pathogen.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....